Acute Liver Failure Most Often Caused by Over-The-Counter Pain Reliever
April 9, 2004
The Food and Drug Administration (FDA) will begin a public campaign to warn of the dangers of misusing over-the-counter pain medication, particularly acetaminophen (the active ingredient in Tylenol and many other pain relievers). An advisory committee has recommended that the FDA change labeling requirements so that acetaminophen is clearly labeled on the more than 600 products that contain it.
The action comes after a recently published study found that toxic poisoning with acetaminophen -- rather than hepatitis -- is the leading cause of acute liver failure:
- Although acute liver failure is rare, acetaminophen accounts for almost 50 percent of cases, more than is caused by prescription drugs.
- Viral hepatitis was the cause of death in 12 percent of liver failure cases that resulted in hospitalization, according to a study in the Annals of Internal Medicine.
- More than 100,000 calls annually to poison control centers result from overdoses of acetaminophen.
Acetaminophen overdoses result in about 450 deaths annually, as well as 56,000 emergency room visits), 2,600 hospitalizations and a number of liver transplants. The monetary costs are significant. For example, assuming an average emergency room cost of $1,000, Acetaminophen overdoses cost $56 million dollars annually.
While suicides account for approximately 100 acetaminophen overdose deaths per year, the remainder result from accidental misuse or when more than the recommended dosage is consumed because pain relief does not come quickly. In Britain, where accidental overdoses are rare, acetaminophen is sold in very small quantities and "blister" packages that are more difficult to open, thus discouraging impulse overdoses.
Source: William M. Lee, "Aches, Pains and Warning Labels," New York Times, March 17, 2004; see also G. Ostapowicz et al., "Results of a prospective study of acute liver failure at 17 tertiary care centers in the United States," Annals of Internal Medicine, December 16, 2003.
For study text
Browse more articles on Health Issues